Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 113, NWS Norman, OK

April 14, 1998Caddo County, Canadian County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 14, 1998, 4:07 PM CDT for Caddo County, Canadian County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 14, 1998, 4:07 PM CDT (21:07 UTC)
Expired
Apr 14, 1998, 4:55 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Caddo County, OK, Canadian County, OK

The radar

The Norman radar (KTLX), 81 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1998-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1998-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2302 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WUUS1 KOKC 142109 RRA
SVROKC
OKC015-017-142155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
407 PM CDT TUE APR 14 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING
EFFECTIVE UNTIL 455 PM CDT FOR PEOPLE IN THE FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     CANADIAN

IN SOUTHWEST OKLAHOMA
     CENTRAL AND NORTHEAST CADDO

INCLUDING THE FOLLOWING LOCATIONS
     CALUMET...BRIDGEPORT...HINTON...NILES...LOOKEBA...COGAR...BINGER
     AND EL RENO

AT 403 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BINGER...MOVING NORTHEAST AT 35 MILES PER
HOUR.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. SEEK SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS. MOBILE
HOMES AND HIGH-PROFILE VECHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH
WINDS AND MAY BE OVERTURNED.

LAT...LON 3551 9791 3517 9822 3545 9854 3566 9822

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:55 PM CDT, 12 minutes earlier.

Area forecast discussion, Apr 14, 3:55 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT TUE APR 14 1998

LATEST ANALYSIS SHOWS SURFACE LOW DEEPENING OVER WEST CENTRAL KANSAS
WITH A DRYLINE EXTENDING SOUTHWARD THROUGH WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS. ONE SEVERE STORM JUST RECENTLY DEVELOPED OVER
KIOWA COUNTY IN AREA JUST SOUTH OF DRYLINE BULGE AND ENHANCED LOW
LEVEL MOISTURE CONVERGENCE. EXPECT SVR STORMS TO CONTINUE DEVELOPING
ALONG THE DRYLINE THROUGH THE LATE AFTERNOON EARLY EVENING AS
DRYLINE SLOWLY ADVANCES INTO DEEPENING LOW LEVEL MOISTURE AND
INCREASINGLY UNSTABLE AIRMASS. LATEST PROFILER PLOTS SHOW DECENT LOW
LEVEL VEERING SO ROTATING STORMS WILL BE POSSIBLE. THUS...SPC HAS
AREAS EAST OF THE DRYLINE IN A TORN BOX UNTIL 03Z.

MODELS ARE HANDLING LOW LEVEL MOISTURE BETTER THAN YESTERDAY...WHEN
THE DRYLINE WAS PROGGED TO BE WELL EAST OF OKC AT 00Z. SUPRISED TO
SEE THAT THE NGM HAD THE BEST SFC LOW LOCATION AT 18Z THIS RUN.
HOWEVER...PREFER ETA DRYLINE PLACEMENT. EITHER WAY...SFC FEATURES
WILL PROGRESS QUICKLY EASTWARD ONCE SHORTWAVE NEAR THE FOUR CORNERS
MOVES ACROSS SRN KS/NRN OK LATER TONIGHT. WILL HAVE STORMS ENDING
OVER ALL BUT THE SOUTHEAST/NORTHEAST BY MIDNIGHT

WILL LIKELY HAVE SOME WRAP-AROUND MOISTURE TO DEAL OVER THE NORTH
ON WED. TEMP FORECASTS WILL BE RATHER CHALLENGING DEPENDING ON HOW
FAR SOUTH WRAP-AROUND OCCURS. FOR NOW WILL SOCK IN THE NRN 2 TIERS
OF COUNTIES AND GO WITH TEMPS AT LEAST A COUPLE OF CATEGORIES BELOW
MOS. WILL GRADUALLY INCREASE CLOUDS OVER THE REST OF THE AREA WED
NIGHT.  WILL ALSO HAVE LOW POPS NORTH ON WED AND SPREAD SOUTHWARD
WED NIGHT AND THURS.

EXTENDED PROGGS SEEM CONSISTENT AS FAR AS THICKNESS/TEMPS AS
CANADIAN HIGH BUILDS INTO THE SRN PLAINS...BUT ARE INCONSISTENT ON
HANDLING OF MOISTURE. THEREFORE WILL INCLUDE LOW CONFIDENCE POPS FOR
FRIDAY THRU SUNDAY.

HAVE RUN ZONES ON ICWF AND WILL DO QUICK EDITS AND SEND SHORTLY.

FCSTID = 17/MMT
OKC   55  71  45  62 /  40  20  20  20
HBR   52  74  46  64 /  30   0  10  20
SPS   55  75  47  65 /  30   0  10  20
GAG   47  58  40  58 /  10  30  20  20
PNC   52  62  45  60 /  50  30  20  20
DUA   58  76  49  65 /  50  20  10  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 14, 12:30 PM CDT, 3 hours 37 minutes before
OKZ004>048-050>052-TXZ083>090-142100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT TUE APR 14 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM
DURANT TO PONCA CITY LATE THIS AFTERNOON AND TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THAT PART OF OKLAHOMA AND
WESTERN NORTH TEXAS EAST OF A LINE FROM MEDFORD TO SEYMOUR TEXAS. THE
PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS ALTHOUGH ISOLATED
TORNADOES ARE POSSIBLE ESPECIALLY IN  THE MODERATE RISK AREA.

DISCUSSION...A SURFACE LOW PRESSURE AREA DEVELOPING OVER SOUTHWEST
KANSAS THIS AFTERNOON WILL CONTINUE TO BRING MOISTURE INTO CENTRAL
OKLAHOMA TODAY. APPROACHING MID-LEVEL ENERGY AND THE
ASSOCIATED JET OVER NORTHERN NEW MEXICO EARLY THIS AFTERNOON WILL
INCREASE THE LIFT REQUIRED FOR THUNDERSTORM DEVELOPMENT OVER
NORTHWESTERN PARTS OF THE RISK AREA BY LATE AFTERNOON OR EARLY
EVENING. A DRYLINE...STRETCHING SOUTHWEST FROM THE LOW...WILL BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT.

ATMOSPHERIC TEMPERATURE PROFILES WILL INITIALLY BE MORE CONDUCIVE
FOR THUNDERSTORM DEVELOPMENT FARTHER NORTH IN THE RISK AREA AND
ACROSS KANSAS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF
SOUTHERN KANSAS AND NORTHERN OKLAHOMA BY LATE AFTERNOON OR EARLY
EVENING.

THE AXIS OF GREATEST SURFACE MOISTURE AND A MORE FAVORABLE WIND
PROFILE FOR SEVERE STORMS EXIST ACROSS THE MODERATE RISK AREA WHICH
INCLUDES AREAS NORTH...EAST...AND SOUTHEAST OF THE OKLAHOMA CITY
AREA. ISOLATED TORNADOES ARE POSSIBLE IN THESE AREAS.

LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS WITH ANY
SEVERE STORMS ACROSS THE SLIGHT RISK AREA.

WR
Special weather statement, Apr 14, 12:30 PM CDT, 3 hours 37 minutes before
OKZ004>048-050>052-TXZ083>090-142100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT TUE APR 14 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM
DURANT TO PONCA CITY LATE THIS AFTERNOON AND TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THAT PART OF OKLAHOMA AND
WESTERN NORTH TEXAS EAST OF A LINE FROM MEDFORD TO SEYMOUR TEXAS. THE
PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS ALTHOUGH ISOLATED
TORNADOES ARE POSSIBLE ESPECIALLY IN  THE MODERATE RISK AREA.

DISCUSSION...A SURFACE LOW PRESSURE AREA DEVELOPING OVER SOUTHWEST
KANSAS THIS AFTERNOON WILL CONTINUE TO BRING MOISTURE INTO CENTRAL
OKLAHOMA TODAY. APPROACHING MID-LEVEL ENERGY AND THE
ASSOCIATED JET OVER NORTHERN NEW MEXICO EARLY THIS AFTERNOON WILL
INCREASE THE LIFT REQUIRED FOR THUNDERSTORM DEVELOPMENT OVER
NORTHWESTERN PARTS OF THE RISK AREA BY LATE AFTERNOON OR EARLY
EVENING. A DRYLINE...STRETCHING SOUTHWEST FROM THE LOW...WILL BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT.

ATMOSPHERIC TEMPERATURE PROFILES WILL INITIALLY BE MORE CONDUCIVE
FOR THUNDERSTORM DEVELOPMENT FARTHER NORTH IN THE RISK AREA AND
ACROSS KANSAS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF
SOUTHERN KANSAS AND NORTHERN OKLAHOMA BY LATE AFTERNOON OR EARLY
EVENING.

THE AXIS OF GREATEST SURFACE MOISTURE AND A MORE FAVORABLE WIND
PROFILE FOR SEVERE STORMS EXIST ACROSS THE MODERATE RISK AREA WHICH
INCLUDES AREAS NORTH...EAST...AND SOUTHEAST OF THE OKLAHOMA CITY
AREA. ISOLATED TORNADOES ARE POSSIBLE IN THESE AREAS.

LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS WITH ANY
SEVERE STORMS ACROSS THE SLIGHT RISK AREA.

WR
Local storm report, Apr 14, 3:25 PM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
325 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

318 PM     3 E ROOSEVELT             OK   1.00 INCH HAIL.
04/14/98   KIOWA

CW
Local storm report, Apr 14, 3:45 PM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
345 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

329 PM     3 E COOPERTON             OK   1.00 INCH HAIL.
04/14/98   KIOWA

CW
Local storm report, Apr 14, 4:07 PM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
407 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

355 PM     2 W COOPERTON             OK   80 MPH THUNDERSTORM
4/14/98    KIOWA                          WIND GUSTS.

355 PM     2 W COOPERTON             OK   1.00 INCH HAIL.
4/14/98    KIOWA

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:20 PM CDTSevere Thunderstorm WarningOUNKiowa40 min
Apr 14, 3:54 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa51 min
Apr 14, 4:38 PM CDTSevere Thunderstorm WarningOUNCaddo52 min
Apr 14, 4:50 PM CDTSevere Thunderstorm WarningOUNGrady40 min
Apr 14, 4:54 PM CDTTornado WarningOUNCaddo36 min
Apr 14, 5:23 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain42 min
Apr 14, 5:35 PM CDTSevere Thunderstorm WarningOUNTillman25 min
Apr 14, 5:55 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman50 min
Apr 14, 5:59 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain46 min
Apr 14, 6:20 PM CDTSevere Thunderstorm WarningOUNNoble25 min
Apr 14, 6:28 PM CDTSevere Thunderstorm WarningOUNStephens47 min
Apr 14, 6:42 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray, Pontotoc33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.